Tornadoes · United States · Alabama · 2001
F0 tornado, Gilbertown to Toxey, Alabama, November 24, 2001
From Gilbertown to Toxey, this F0 tornado ran 0.1 miles across Choctaw County on November 24, 2001, touching down at 1:00 PM CST and reaching 20 yards wide. It killed nobody, and did $30,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- November 24, 2001
- Touchdown
- 1:00 PM CST (19:00 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- County
- Choctaw County
- Touchdown point
- 31.900, -88.300
- Lift-off point
- 31.900, -88.300
- Record number
- 527
What the Weather Service recorded
A weak tornado downed several trees near Griffins Mills.
A weak tornado downed trees and power lines, and produced some minor roof damage, just northeast of Toxey.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the tornado touched down at Nov 24, 3:35 AM CST, 9 hours 25 minutes earlier.
Area forecast discussion, Nov 24, 3:35 AM CST, 9 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 335 AM CST SAT NOV 24 2001 ADDED MOBILE BAY TO SCA. DEEP SURFACE LOW OVER KS STILL PROGD TO MOVE QUICKLY INTO THE GREAT LAKES REGION LATER TONIGHT. ASSOCIATED FRONTAL BOUNDARY WILL PUSH INTO THE AREA THIS EVENING AND STALL ALONG THE NW FL COAST SUNDAY MORNING. NO QUESTION ABOUT RAIN...BUT SEVERE POTENTIAL REMAINS SOMEWHAT UNCERTAIN AS GREATEST UPPER SUPPORT AND FORCING RIDES WELL NORTH. AT THIS TIME...EXPECT WIDESPREAD SHOWERS AND TSTMS TO DEVELOP ACROSS THE AREA BY EARLY AFTERNOON WITH AN ISOLATED SEVERE THREAT BETWEEN 18Z AND 00Z TODAY AS CAPES CLIMB INTO THE 2000-2500 J/KG RANGE AND VEERING LOW LEVEL WINDS (SFC SSE 15KTS TO 850MB SW 45KTS) RESULTS IN 200+ HELICITIES. MAIN SEVERE THREAT WILL LIKELY BE SEVERAL ROTATING CELLS...MAINLY MOVING IN OFF THE WARM GULF WATERS DURING THE AFTERNOON...WITH SOME DOWNBURST POTENTIAL LIKELY OVER THE NW-NRN ZONES BY LATE AFTERNOON-EARLY EVENING...LARGELY ASSOCIATED WITH EXPECTED SQUALL LINE. INSTABILITIES AND DYNAMICS REALLY FALL OFF BETWEEN 00Z-06Z TNGT...SUGGESTING WEAKENING TREND IN SQUALL LINE AS IT PUSHES EASTWARD ACROSS THE FA THRU THE LATE EVNG AND EARLY SUNDAY MORNING HOURS. SINCE FA IS IN A SLIGHT RISK AREA WITH THREAT OF ROTATORS OFF THE GULF...WILL GO AHEAD AND EXTEND SEVERE WORDING IN ZONES ALL THE WAY DOWN TO THE COAST. RAIN CHANCES WILL QUICKLY DIMINISH FROM WEST TO EAST BY EARLY SUNDAY MORNING...BUT WITH FRONT STALLING ALONG THE NW FL COAST...WILL HAVE TO HOLD ONTO SOME CLOUDS AND SLGT CHC POPS THRU SUNDAY NIGHT. CHANCE RAIN CONTINUES MON-MID WEEK AS FRONT BACKS UP ON MON AHEAD OF NEXT FRONT TUES-WED. THE AVN CONTIUES TO STALL THIS NEXT FRONT NEAR THE COAST AGAIN UNTIL A SECOND SURGE CAN CLEAN THE AREA OUT LIKELY LATER IN THE WEEK THU-FRI. FCSTID = 39/26 MOB 77 63 74 59 / 60 80 20 10 PNS 76 64 73 62 / 50 80 30 20 DTS 74 65 73 63 / 50 80 30 20 GZH 76 59 72 56 / 50 80 20 10 2R0 75 55 71 51 / 70 60 20 10 61A 75 56 71 53 / 70 70 20 10 .MOB... AL...SMALL CRAFT ADVISORY TODAY GMZ630-650-670. FL...SMALL CRAFT ADVISORY TODAY GMZ655-675. MS...NONE.
In the hours before
Special weather statement, Nov 24, 9:31 AM CST, 3 hours 29 minutes before
ALZ051>054-MSZ067-075-076-242100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 931 AM CST SAT NOV 24 2001 ...A TORNADO WATCH IS IN EFFECT UNTIL 300 PM CST THIS AFTERNOON... THIS WATCH INCLUDES THE FOLLOWING COUNTIES... IN SOUTHWEST ALABAMA...WASHINGTON...CLARKE...WILCOX AND CHOCTAW. IN SOUTHEAST MISSISSIPPI...PERRY...GREENE AND WAYNE. AT 930 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS OVER CENTRAL MISSISSIPPI WITH SCATTERED SHOWERS AND THUNDERSTORMS OVER SOUTHEAST MISSISSIPPI. THESE STORMS WILL ADVANCE EASTWARD AT 20 MPH AND MOVE ACROSS THE WATCH AREA THROUGH THIS AFTERNOON. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 12:00Z
7.0 hours before the tornado, 174 km from the path. November 24, 2001.
- Mixed-layer CAPE
- 1201 J/kg
- Mixed-layer CIN
- -3 J/kg
- Surface CAPE
- 1879 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 341 m²/s²
- 0-3 km storm-relative helicity
- 479 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 14.4
- 0-3 km lapse rate
- 6.1 K/km
The surface observations
Meridian/Key Field (MEI), 64 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2001 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of November 24, 2001
57 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 24 | 12:40 AM CST | F3 | Morehouse Parish, LA to AR | 30.0 | 880 | 3 | 11 | $2.3 million |
| November 24 | 12:43 AM CST | F1 | Grant Parish, LA | 11.5 | 30 | |||
| November 24 | 1:14 AM CST | F0 | Winn Parish, LA | 2.9 | 30 | |||
| November 24 | 1:25 AM CST | F2 | White, AR | 5.5 | 880 | 3 | ||
| November 24 | 1:31 AM CST | F1 | Chicot, AR | 1.0 | 100 | $500,000 | ||
| November 24 | 1:35 AM CST | F1 | Caldwell Parish, LA | 5.0 | 30 | |||
| November 24 | 1:55 AM CST | F4 | Winterville–Mount Bayou tornado, MS | 30.3 | 880 | 48 | $4.1 million | |
| November 24 | 2:05 AM CST | F2 | Avoyelles Parish, LA | 1.0 | 10 | 3 | $50,000 | |
| November 24 | 2:42 AM CST | F1 | Coahoma, MS | 10.0 | 400 | $130,000 | ||
| November 24 | 3:10 AM CST | F2 | Quitman, MS | 43.5 | 300 | 3 | 33 | $7.5 million |
| November 24 | 4:10 AM CST | F2 | DeSoto, MS | 6.0 | 300 | 9 | $1.9 million | |
| November 24 | 4:15 AM CST | F3 | Humphreys, MS | 5.0 | 400 | 5 | $4.0 million | |
| November 24 | 4:51 AM CST | F0 | Hinds, MS | 0.2 | 50 | $1,000 | ||
| November 24 | 5:18 AM CST | F0 | Hinds, MS | 0.3 | 50 | |||
| November 24 | 5:25 AM CST | F4 | Madison–Canton tornado, MS | 11.5 | 880 | 2 | 21 | $12 million |
| November 24 | 6:10 AM CST | F0 | Madison Parish, LA | 0.5 | 50 | $1,000 | ||
| November 24 | 6:25 AM CST | F1 | Leake, MS | 0.2 | 50 | $1,000 | ||
| November 24 | 6:47 AM CST | F2 | Calloway, KY | 11.5 | 300 | 4 | $750,000 | |
| November 24 | 9:30 AM CST | F0 | Oktibbeha, MS | 0.1 | 50 | |||
| November 24 | 10:10 AM CST | F1 | Noxubee, MS | 8.0 | 50 | $400,000 | ||
| November 24 | 10:55 AM CST | F3 | Pickens, AL | 38.9 | 300 | 2 | 1 | $1.4 million |
| November 24 | 11:02 AM CST | F0 | Hale, AL | 0.2 | 50 | $10,000 | ||
| November 24 | 11:15 AM CST | F0 | Clarke, MS | 0.5 | 50 | $30,000 | ||
| November 24 | 11:21 AM CST | F2 | Winston, AL | 1.9 | 70 | 13 | $890,000 | |
| November 24 | 11:39 AM CST | F1 | Tuscaloosa, AL | 2.0 | 75 | $30,000 | ||
| November 24 | 11:45 AM CST | F0 | Choctaw, AL | 0.1 | 20 | $10,000 | ||
| November 24 | 12:02 PM CST | F0 | Clarke, MS | 0.3 | 50 | $3,000 | ||
| November 24 | 12:10 PM CST | F2 | Morgan, AL | 4.9 | 300 | 2 | $500,000 | |
| November 24 | 12:34 PM CST | F0 | Hale, AL | 2.9 | 75 | $30,000 | ||
| November 24 | 12:35 PM CST | F0 | Choctaw, AL | 0.1 | 20 | $10,000 | ||
| November 24 | 12:37 PM CST | F0 | Tuscaloosa, AL | 0.2 | 30 | $1,000 | ||
| November 24 | 12:56 PM CST | F0 | Marengo, AL | 0.6 | 50 | $4,000 | ||
| November 24 | 12:59 PM CST | F1 | Cullman, AL | 2.1 | 200 | $70,000 | ||
| November 24 | 1:02 PM CST | F0 | Cullman, AL | 0.2 | 50 | $1,000 | ||
| November 24 | 1:19 PM CST | F4 | Highland Lake–Oneonta tornado, AL | 10.1 | 500 | 22 | $1.1 million | |
| November 24 | 1:31 PM CST | F2 | St. Clair, AL | 13.4 | 125 | 1 | $500,000 | |
| November 24 | 1:41 PM CST | F2 | Marshall, AL | 2.0 | 300 | 7 | $400,000 | |
| November 24 | 1:50 PM CST | F2 | Madison, AL | 2.6 | 300 | $500,000 | ||
| November 24 | 2:25 PM CST | F2 | DeKalb, AL | 7.1 | 100 | $100,000 | ||
| November 24 | 3:01 PM CST | F2 | Cherokee, AL | 8.2 | 200 | 2 | 4 | $300,000 |
| November 24 | 4:06 PM EST | F1 | Dade, GA | 1.5 | 528 | $70,000 | ||
| November 24 | 3:10 PM CST | F2 | St. Clair, AL | 4.5 | 100 | 2 | $500,000 | |
| November 24 | 3:42 PM CST | F2 | Talladega, AL | 3.1 | 400 | 15 | $800,000 | |
| November 24 | 3:54 PM CST | F1 | Autauga, AL | 9.8 | 50 | $40,000 | ||
| November 24 | 3:59 PM CST | F2 | Talladega, AL | 9.1 | 200 | $230,000 | ||
| November 24 | 4:03 PM CST | F1 | Calhoun, AL | 7.7 | 250 | 5 | $250,000 | |
| November 24 | 4:42 PM CST | F0 | Conecuh, AL | 0.1 | 20 | $10,000 | ||
| November 24 | 5:08 PM CST | F0 | Butler, AL | 3.0 | 100 | $30,000 | ||
| November 24 | 5:10 PM CST | F1 | Clay, AL | 6.1 | 300 | $100,000 | ||
| November 24 | 5:42 PM CST | F1 | Butler, AL | 6.0 | 150 | 3 | $100,000 | |
| November 24 | 6:30 PM CST | F0 | Butler, AL | 0.1 | 20 | $10,000 | ||
| November 24 | 8:08 PM EST | F1 | Shelby, IN | 16.0 | 100 | $1.0 million | ||
| November 24 | 7:10 PM CST | F0 | Escambia, AL | 0.1 | 20 | $30,000 | ||
| November 24 | 7:28 PM CST | F0 | Covington, AL | 0.1 | 20 | $10,000 | ||
| November 24 | 8:30 PM CST | F0 | Covington, AL | 0.2 | 60 | $10,000 | ||
| November 24 | 8:42 PM CST | F0 | Pike, AL | 0.2 | 50 | $2,000 | ||
| November 24 | 9:27 PM CST | F1 | Pike, AL | 11.8 | 75 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.